The State Agency of Medicines (Raviamet) said on Friday a link between the AstraZeneca coronavirus vaccine and the death of a man who had been vaccinated cannot be ruled out after completing an investigation into the case.
The agency said Friday that a causal relationship is not certain, but cannot be ruled out either, based on World Health Organzation (WHO) criteria. No other official cause of death has been reported yet.
"However, given that this took place in the relatively immediate vicinity of the vaccination and we did not identify any other reasons, this connection may be possible," Katrin Kiisk, deputy director general of the Agency of Medicines, told ETV's current affairs programme "Aktutual camera" on Friday.
Kiisk said there have been seven similar cases reported around the world but because there have been so few cases it makes it hard to find a connection. "We really can only claim that this connection is possible, but it is not certain," she said.
This is an expected outcome of the assessment of an individual possible adverse reaction case and further analysis of the causal link will be based on similar reports collected internationally by the European Medicines Agency (EMA).
The man, aged 31, was a first responder who died on March 3, 10 days after receiving the vaccination. While the cause of death was not known at the time, the fact that the man, who has not been named, had received the AstraZeneca dose was made public in order to head of rumor and hearsay while the facts of the matter were being established, the Estonian government later said.
Following administration of the AstraZeneca vaccine, the recipient experienced usual side effects, the Agency of Medicines reported at the time, but developed thrombocytopenia and cerebral artery thrombosis 10 days later which required hospitalization and later resulted in the man's death.
The agency's task was to assess whether there is a link between the vaccine and the health problem. The assessment is based on WHO guidelines, which, according to the criteria set out, classify the relationship as either definite, absolutely absent or where the causal link is not unambiguously identifiable.
If the link is not clearly identifiable on the basis of information regarding an individual case, the link will be further investigated internationally, on the basis of similar cases and by a combined evaluation of the data it is possible for it to lead to a mechanism to confirm the link with the vaccine or to disprove the link.
The medicines agency collected its data with the help of specialists from the University of Tartu Hospital and the East Tallinn Central Hospital (ITKH), with the latest data received on Thursday evening.
This assessment concluded that, based on WHO criteria, there is no conclusive evidence that the medical condition was related to the vaccine and its administering, but given how close the events were together, and in the absence of any other specific cause, a link cannot be ruled out either.
The data has also been forwarded to the EMA's pharmacovigilance database; the EMA has taken this case into account in its own assessments of any possible link between the vaccine and thrombosis and thrombocytopenia.
Earlier this week, Estonia was one of several European Union countries which continued to vaccinate with the AstraZeneca vaccine after more than 15 countries halted vaccinations over supposed links to blood clots. The EMA said the vaccine was safe on Thursday and that the benefits outweigh the negatives.
Millions of people around the world have been vaccinated with the AstraZeneca vaccine, including 11 million people in the UK alone.
Estonian experts have said the vaccination is safe and people should take any vaccine offered. Thirty MPs received their first AstraZeneca coronavirus shot on Thursday and President Kersti Kaljulaid was vaccinated with her first dose earlier this month.
Editor's note: This article was updated to add quotes from Katrin Kiisk.
Editor: Andrew Whyte, Helen Wright